# SDR 2018FA0000479

- Difficulty date: October 26, 2018
- Submitted: November 6, 2018
- Operation: General aviation
- Aircraft: N718SR
- Make and model: Cirrus SR22
- Aircraft serial: 2252
- Aircraft time: 1,150 hours
- Engine: Cont IO550N
- Engine time: 1,150 hours
- Propeller: Hartzl PHCJ3YF1
- System (JASC): 8510 · Reciprocating Engine Front Section
- Part: Drive Gear
- Condition: Damaged
- Location: Nr 1 Engine
- Part time: 1,150 hours
- Stage of operation: IN
- How discovered: O
- Nature of condition: Z, P
- Precautionary procedure: K

## Discrepancy

INTERNAL ENGINE DAMAGE TO CRANKCASE GEAR REQUIRING ENGINE TEAR DOWN AND INSPECTION. DURING ROUTINE ENGINE OIL CHANGE, SMALL OIL DRIP FROM NR 1 ENGINE-DRIVEN ALTERNATOR WAS NOTICED. ALTERNATOR REMOVED FOR REPAIR. INVESTIGATION REVEALED ALL TEETH ON ALTERNATOR DRIVE COUPLING AND CRANKSHAFT GEARS HAD BEEN SEVERELY DAMAGED AND WERE UNAIRWORTHY. ALTERNATOR SHAFT FOUND TO BE WOBBLING WHEN SPUN UP WITH HAND DRILL, WITH NO VISIBLE DAMAGE TO ELASTOMERIC BEARING OF DRIVE COUPLING. THERE WERE NO COCKPIT INDICATIONS OF ALTERNATOR FAILURE OR DISTRESS, NOR ANY OTHER SIGNS INDICATING ENGINE WAS IN DANGER OF IMMINENT SELF-DESTRUCTION HAD FLIGHT OPERATIONS CONTINUED. THESE ALTERNATORS SHOULD BE REQUIRED TO BE REMOVED AND INSPECTED DURING ANNUAL INSPECTIONS, IF NOT MORE FREQUENTLY, TO EXAMINE HEALTH AND STABILITY OF ALTERNATOR SHAFT, AND TO CONFIRM INTEGRITY OF CRANKSHAFT GEAR. AND SOME CONSERVATIVE SERVICE LIFE LIMIT SHOULD BE PLACED UPON THE SHAFT AND/OR ALTERNATOR, GIVEN THE POTENTIAL CONSEQUENCES OF UNDETECTABLE GEAR FAILURE LEADING TO CATASTROPHIC INFLIGHT ENGINE FAILURE.
